Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 354, NWS Birmingham, AL

July 5, 2001Chambers County, Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 5, 2001, 4:30 PM CDT for Chambers County, Tallapoosa County, Alabama. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 5, 2001, 4:30 PM CDT (21:30 UTC)
Expired
Jul 5, 2001, 5:15 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Chambers County, AL, Tallapoosa County, AL

What was reported inside it

TimeReportWhereRemark
Jul 5, 4:45 PM CDTThunderstorm Wind 55 ECountywide, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 2:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 052133
SVRBHM

ALC017-123-052215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT THU JUL 5 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAMBERS COUNTY IN ALABAMA
  TALLAPOOSA COUNTY IN ALABAMA

* UNTIL 515 PM CDT

* AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 18 MILES NORTH OF
  FIVE POINTS TO JACKSONS' GAP...MOVING SOUTHEAST AT 10 MPH.  AN
  ADDITIONAL LINE OF THUNDERSTORMS WAS MOVING RAPIDLY THROUGH
  RANDOLPH COUNTY...AND THESE TWO LINES MAY MERGE AND INTENSIFY.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...VALLEY...
LANETT...LAFAYETTE...HUGULEY...GOLDVILLE...DAVISTON...DADEVILLE AND
ALEXANDER CITY.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. STAY
INDOORS...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
DAMAGING WIND...LARGE HAIL AND HEAVY RAIN ARE ALL POSSIBLE. STAY
INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3312 8524 3309 8599 3277 8599 3276 8589
          3259 8588 3251 8588 3252 8583 3274 8569
          3276 8546 3277 8516

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:23 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 5, 2:23 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...CORRECTED PRELIM POPS
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
223 PM CDT THU JUL 05 2001

WIDESPREAD RAIN AND THUNDERSTORM ACTIVITY ASSOCIATED WITH A
WEAK COOL FRONT WILL MOVE SOUTH ACROSS THE STATE THIS AFTERNOON AND
TONIGHT.  HIGH DEWPOINT AIR AND MODERATE INSTABILITY AHEAD OF THIS
FRONTAL BOUNDARY WILL FUEL A FEW SEVERE THUNDERSTORMS THROUGH THE
REMAINDER OF THIS AFTERNOON AND INTO TONIGHT.

RAIN CHANCES DROP OFF FRIDAY AS MORE STABLE AIR FILTERS IN BEHIND THE
COOL FRONT. SATURDAY AND SUNDAY SHOULD BE RAIN FREE AND HOT AS UPPER
RIDGE BUILDS OVER THE STATE.  THEN...ANOTHER WEAK FRONT IS EXPECTED
ON MONDAY SO WILL PUT CHANCE POPS IN FOR THAT AS WELL.

FURTHER DOWN THE ROAD INTO THE MIDDLE OF NEXT WEEK...JUST TYPICAL
SUMMER WEATHER...HOT AND HUMID WITH A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS.

PRELIMINARY NUMBERS:
HSV UB 067/090 065/094 072 77200
BHM BB 068/093 0467/095 072 77600
MGM BB 071/093 070/096 072 77620=

.BHM...NONE.

77

In the hours before

Special weather statement, Jul 5, 2:49 PM CDT, 1 hour 41 minutes before
ALZ001>018-020-052100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
249 PM CDT THU JUL 05 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 514...

  COLBERT...FRANKLIN...JACKSON...LAUDERDALE...LAWRENCE...
  LIMESTONE...MADISON...MARSHALL...MORGAN...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 514
WHICH IS IN EFFECT UNTIL 400 PM...

  BLOUNT...CHEROKEE...CULLMAN...DEKALB...ETOWAH...
  FAYETTE...LAMAR...MARION...WALKER...WINSTON...
Local storm report, Jul 5, 3:22 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CDT THU JUL 05 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    ELKWOOD                   AL   WIND DAMAGE
07/05/01   MADISON                        TREES AND POWER LINES
                                          WERE BLOWN DOWN IN
                                          ELKWOOD.

1240 PM    ELKWOOD                   AL   WIND DAMAGE
07/05/01   MADISON                        TREES WERE BLOWN DOWN
                                          SOUTH OF THE CITY OF
                                          ELKWOOD.

0100 PM    COUNTY WIDE               AL   WIND DAMAGE
07/05/01   LIMESTONE                      SEVERAL TREES WERE BLOWN
                                          DOWN THROUGHOUT THE
                                          COUNTY.

0100 PM    COUNTY WIDE               AL   FLOODING
07/05/01   LIMESTONE                      SEVERAL ROADS WERE
                                          COVERED WITH WATER
                                          THROUGHOUT THE COUNTY.

0120 PM    FLORENCE                  AL   WIND DAMAGE
07/05/01   LAUDERDALE                     TREES WERE BLOWN DOWN IN
                                          THE WHITE LAKES AREA JUST
                                          NORTH OF FLORENCE.

0145 PM    COUNTY WdIDE               AL   WIND DAMAGE
07/05/01   LAWRENCE                       TREES WERE BLOWN DOWN
                                          THROUGHOUT THE ENTIRE
                                          COUNTY.
Special weather statement, Jul 5, 3:34 PM CDT, 56 minutes before
ALZ001>018-020-052100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
334 PM CDT THU JUL 05 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 514...

  CHEROKEE...COLBERT...CULLMAN...DEKALB...FRANKLIN...
  JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
  MARION...MARSHALL...MORGAN...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 514
WHICH IS IN EFFECT UNTIL 400 PM...

  BLOUNT...ETOWAH...FAYETTE...LAMAR...WALKER...
Local storm report, Jul 5, 3:42 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT THU JUL 05 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    COUNTY WIDE               AL   FLOODING
07/05/01   COLBERT                        SEVERAL ROADS WERE
                                          TEMPORARILY IMPASSABLE
                                          DUE TO FLOODED ROADWAYS.

0115 PM    COUNTY WIDE               AL   WIND DAMAGE
07/05/01   COLBERT                        TREES WERE BLOWN DOWN
                                          THROUGHOUT THE COUNTY.

0115 PM    COUNTY WIDE               AL   WIND DAMAGE
07/05/01   JACKSON                        TREES WERE BLOWN DOWN IN
                                          A FEW DIFFERENT LOCATIONS
                                          ACROSS THE COUNTY.

0130 PM    ARAB                      AL   FLOODING
07/05/01   MARSHALL                       ROADS IN ARAB HAVE BEEN
                                          FLOODED AND SOME ARE
                                          TEMORARILY IMPASSABLE.

0130 PM    COUNTY WIDE               AL   WIND DAMAGE
07/05/01   MARSHALL                       TREES WERE BLOWN DOWN IN
                                          A FEW DIFFERENT LOCATIONS
                                          IN THE COUNTY.

0200 PM    COUNTY WIDE               AL   FLOODING
07/05/01   MORGAN                         SEVERAL ROADS THROUGHOUT
                                          THE COUNTY ARE
                                          TEMPORARILY IMPASSABLE
                                          DUE TO HIGH WATER.

0200 PM    COUNTY WIDE               AL   WIND DAMAGE
07/05/01   MORGAN                         TREES WERE BLOWN DOWN
                                          THROUGHOUT THE COUNTY.

0240 PM    COUNTY LINE               AL   WIND DAMAGE
07/05/01   BLOUNT                         NUMEROUS TREES WERE BLOWN
                                          DOWN ACROSS THE ENTIRE
                                          COUNTY.

0300 PM    CORDOVA                   AL   FLOODING
07/05/01   WALKER                         SEVERAL ROADS HAVE WATER
                                          COVERING THEM IN AND
                                          AROUND THE CITY OF
                                          CORDOVA.

0300 PM    ELDRIDGE                  AL   WIND DAMAGE
07/05/01   WALKER                         A FEW TREES WERE BLOWN
                                          DOWN IN ELDRIDGE AND
                                          CURRY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:49 AM CDTSevere Thunderstorm WarningBMXLimestone, Madison41 min
Jul 5, 12:14 PM CDTSevere Thunderstorm WarningBMXLauderdale46 min
Jul 5, 12:24 PM CDTSevere Thunderstorm WarningBMXLimestone, Madison51 min
Jul 5, 12:34 PM CDTSevere Thunderstorm WarningBMXJackson56 min
Jul 5, 12:52 PM CDTSevere Thunderstorm WarningBMXMarshall, Morgan53 min
Jul 5, 12:58 PM CDTSevere Thunderstorm WarningBMXColbert, Lauderdale47 min
Jul 5, 1:03 PM CDTFlash Flood WarningBMXLimestone, Madison3 hr
Jul 5, 1:31 PM CDTSevere Thunderstorm WarningBMXLawrence44 min
Jul 5, 1:49 PM CDTSevere Thunderstorm WarningBMXMorgan26 min
Jul 5, 1:57 PM CDTFlash Flood WarningBMXMorgan3 hr
Jul 5, 2:09 PM CDTSevere Thunderstorm WarningBMXCullman51 min
Jul 5, 2:17 PM CDTSevere Thunderstorm WarningBMXWinston43 min
Jul 5, 2:26 PM CDTSevere Thunderstorm WarningBMXBlount49 min
Jul 5, 2:37 PM CDTSevere Thunderstorm WarningBMXWalker38 min
Jul 5, 2:39 PM CDTFlash Flood WarningBMXMarshall3 hr
Jul 5, 2:57 PM CDTSevere Thunderstorm WarningBMXJefferson48 min
Jul 5, 3:16 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Shelby44 min
Jul 5, 3:26 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne, Talladega49 min
Jul 5, 3:46 PM CDTSevere Thunderstorm WarningBMXTuscaloosa44 min
Jul 5, 3:54 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Coosa51 min
Jul 5, 3:57 PM CDTSevere Thunderstorm WarningBMXClay, Randolph48 min
Jul 5, 5:15 PM CDTSevere Thunderstorm WarningBMXLee45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.